Advertisement

A spherical Bernstein theorem for minimal submanifolds of higher codimension

  • J. Jost
  • Y. L. Xin
  • Ling Yang
Article
  • 162 Downloads

Abstract

Combining the tools of geometric analysis with properties of Jordan angles and angle space distributions, we derive a spherical and a Euclidean Bernstein theorem for minimal submanifolds of arbitrary dimension and codimension, under the condition that the Gauss image is contained in some geometrically defined closed region of a Grassmannian manifold. The proof depends on the subharmoncity of an auxiliary function, the Codazzi equations and geometric measure theory.

Mathematics Subject Classification

58E20 53A10 

References

  1. 1.
    Allard, W.: On the first variation of a varifold. Ann. Math. 95, 417–491 (1972)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Almgren, F.J.: Some interior regularity theorems for minimal surfaces and an extension of Bernstein’s theorem. Ann. Math. 85, 277–292 (1966)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Bernstein, S.: Sur un théorème de géométrie et ses applications aux éuqations aux dérivées partielles du type elliptique. Comm. de la Soc. Math. de Kharkov (2éme sér.), 15, 38–45 (1915–1917)Google Scholar
  4. 4.
    Bryant, R.L.: Some remarks on the geometry of austere manifolds. Bol. Soc. Bras. Mat. 21, 133–157 (1991)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Giaquinta, M., Martinazzi, L.: An introduction to the regularity theory for elliptic systems, harmonic maps and minimal graphs. Scu. Norm. Sup, Pisa (2012)CrossRefGoogle Scholar
  6. 6.
    de Giorgi, E.: Una estensione del teorema di Bernstein. Ann. Sc. Norm. Sup. Pisa 19, 79–85 (1965)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Fischer-Colbrie, D.: Some rigidity theorems for minimal submanifolds of the sphere. Acta Math. 145, 29–46 (1980)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Fleming, W.H.: On the oriented Plateau problem. Rend. Circolo Mat. Palermo 9, 69–89 (1962)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Harvey, R., Lawson, H.B.: Calibrated geometries. Acta Math. 148, 47–157 (1982)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Hildebrandt, S., Jost, J., Widman, K.: Harmonic mappings and minimal submanifolds. Invent. Math. 62, 269–298 (1980)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Jost, J., Xin, Y.L.: Bernstein type theorems for higher codimension. Calc. Var. Partial Differ. Equ. 9, 277–296 (1999)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Jost, J., Xin, Y.L., Yang, Ling: The Gauss image of entire graphs of higher codimension and Bernstein type theorems. Calc. Var. Partial Differ. Equ. 47, 711–737 (2013)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Jost, J., Xin, Y.L., Yang, L.: The geometry of Grassmannian manifolds and Bernstein type theorems for higher codimension. Ann. Del. Scu. Norm. Sup. Di Pisa XVI, 1–39 (2016)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Jost, J., Xin, Y.L., Yang, Ling: Submanifolds with constant Jordan angles and rigidity of the Lawson-Osserman cone. Asian J. Math. 22, 75–110 (2018)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Lawson, H.B.: Mimimal varieties in real and complex geometry. University of Montréal, Montreal (1973)Google Scholar
  16. 16.
    Lawson, H.B., Osserman, R.: Non-existence, non-uniqueness and irregularity of solutions to the minimal surface system. Acta Math. 139, 1–17 (1977)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Moser, J.: On Harnack’s theorem for elliptic differential equations. Commun. Pure Appl. Math. 14, 577–591 (1961)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Nomizu, K.: Characteristic roots and vectors of a differentiable family of symmetric matrices. Linear Multilinear Algebra 1, 159–162 (1973)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Simons, J.: Minimal varieties in Riemannian manifolds. Ann. Math. 88, 62–105 (1968)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Xu, X.W., Yang, L., Zhang, Y.S.: On Lawson-Osserman constructions. arXiv: 1610.08162
  21. 21.
    Wong, Y.C.: Differential geometry of Grassmann manifolds. In: Proceedings of NAS, vol. 57, pp. 589–594 (1967)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Xin, Y.L.: Geometry of Harmonic Maps. Birkhauser, Basel (1996)CrossRefGoogle Scholar
  23. 23.
    Xin, Y.L.: Minimal Submanifolds and Related Topics. World Scientic Publ., Singapore (2003)CrossRefGoogle Scholar
  24. 24.
    Xin, Y.L.: Bernstein type theorems without graphic condition. Asian J. Math. 9(1), 31–44 (2005)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Max Planck Institute for Mathematics in the SciencesLeipzigGermany
  2. 2.School of Mathematical SciencesFudan UniversityShanghaiChina

Personalised recommendations